Hail, Bonner
- When
- May 7, 3:11 PM PST
- Where
- Bonner County, 6 mi SW of Coolin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.419, -116.923
A severe thunderstorm brought dime to quarter size hail, with an accumulation of three inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A severe thunderstorm brought dime to quarter size hail, with an accumulation of three inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 7, 1:54 PM PST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
254 PM PDT WED MAY 7 2008
.SYNOPSIS...
A COLD UPPER LEVEL LOW WILL DROP OVER THE INLAND NORTHWEST
OVERNIGHT AND RESIDE OVER THE AREA THROUGH FRIDAY. THIS LOW WILL
BRING COOLER THAN NORMAL TEMPERATURES AS WELL AS PERIODIC
SHOWERS...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. THE
LOW WILL BE REPLACED BY A WEAK RIDGE WHICH WILL BRING SUBTLE
DRYING AND WARMING FOR SATURDAY.
&&
.DISCUSSION...
TONIGHT THROUGH THURSDAY NIGHT...UPPER LEVEL TROF AXIS...CURRENTLY
DROPPING EAST-SOUTHEAST THROUGH SOUTHERN BC WILL PROVIDE THE
IMPETUS FOR OUR WEATHER DURING THIS PERIOD. LATEST WATER VAPOR PIX
ARE DEPICTING PLENTY OF RELATIVELY DRY AIR ASSOCIATED WITH THIS
FEATURE...HOWEVER THERE WAS ALSO QUITE A BIT OF POTENTIAL
INSTABILITY OVER A SMALL PORTION OF THE CWA. MOST OF THIS INSTABILITY
WAS LOCATED NEAR THE DIFFLUENT LEFT FRONT QUADRANT OF THE UPPER LEVEL
JET CURRENTLY POKING INTO THE NE WASHINGTON ON THE BACK SIDE OF
THE TROF AXIS. THIS HAS BEEN WHERE THE BULK OF OUR CONVECTION HAS
FIRED TODAY WITH ONLY LIGHT SHOWERS OVER OTHER PORTIONS OF THE
IDAHO PANHANDLE AND NEAR THE BLUE MOUNTAINS. AS THE SUN SETS THIS
EVENING...THERE REALLY WONT BE MUCH TO FUEL FURTHER CONVECTION AS
THE BULK OF THE SYNOPTIC SCALE LIFT AHEAD OF THE TROF GETS SHUNTED
BACK INTO SOUTHERN BC AS THE TROF TAKES ON MORE OF A W-E
ORIENTATION. THIS TRANSITION WILL LIKELY RESULT FROM THE ZONAL
UPPER LEVEL JET CURRENTLY PUSHING INTO THE WA COAST. THIS FEATURE
IS EXPECTED TO SLIDE INTO THE BLUES AND CENTRAL IDAHO LATE
TONIGHT...AND SHOULD INCREASE HIGH AND MID LEVEL CLOUD COVER. SUSPECT
PRECIP CHANCES FROM IT WILL BE MINUSCULE...HOWEVER THE 12Z NAM
DID PAINT SOME LIGHT PRECIP OVER THE FAR SE CORNER OF OUR
CWA...BUT BASED ON LACK OF PRECIP ECHOES CURRENTLY NEAR THE WA
COAST...WE WILL IGNORE THAT NOTION.
FOR THURSDAY AND THURSDAY NIGHT...THE CORE OF THE COLD CORE UPPER
LEVEL LOW WILL DROP BACK INTO OUR CWA...AT LEAST THE NORTHERN HALF
OF IT...AS STRONG HEIGHT RISES DEVELOP NEAR 140W. DESPITE THE
COOLING ALOFT WITH 500 MB TEMPS FALLING TO -27C OR COLDER...IT
WILL BE PARTIALLY OFFSET BY EQUAL COOLING IN THE SFC-850 MB LAYER
AND AS SUCH...POTENTIAL INSTABILITY WILL ACTUALLY BE LESS THAN
THAT EXPERIENCED THIS AFTERNOON. THUS THUNDERSTORM CHANCES WILL BE
MINIMAL WITH LIFTED INDEX VALUES REMAINING ABOVE 0C.
NONETHELESS...MODEL SOUNDINGS INDICATE A GOOD POTENTIAL FOR
CONVECTIVE DEVELOPMENT RESULTANT FROM DIURNAL HEATING. GIVEN THE
POSITIONING OF THE COLD POOL OVER THE NORTHERN HALF OF THE
CWA...THIS IS WHERE WE EXPECT THE BULK OF THE SHOWERS TO
FORM...HOWEVER CROSS-SECTIONAL ANALYSIS SUGGESTS THEY COULD FORM
VIRTUALLY ANYWHERE TOMORROW AND TOMORROW EVENING WITH CONDITIONAL
INSTABILITY UP TO NEARLY 600 MBS IN THE SOUTHERN ZONES. THE NAM
CONTINUES TO CONVECTION THROUGH THE ENTIRE NIGHT AND SHIFTS IT
DOWN TOWARD LEWISTON LATE IN THE NIGHT. THE GFS DECREASES THE
CONVECTION SIGNIFICANTLY AFTER 06Z. AT THIS POINT WE PREFER THE
GFS AS THE LOW WILL GENERALLY BE FILLING AND WEAKENING DURING THIS
TIME.
ON THE HYDRO SIDE OF THINGS...THE COEUR DALENE RIVER CONTINUES TO
BE FED SIGNIFICANT WATER FROM A RIPENED SNOW PACK AND SNOW LEVELS
AROUND 5K FEET. THUS RIVER LEVELS WILL CONTINUE TO SURGE THROUGH
THE NIGHT. COLDER AND DRIER AIR BEHIND A DIFFUSE COLD FRONT WILL
PUT A BRAKE ON THE SNOWMELT...HOWEVER THE RIVER CRESTS SHOULD LAG
THE INFUSION OF COLDER AIR BY 6-12 HOURS AND THUS WE WILL SEE A
PEAK SOMETIME TOMORROW MORNING. GIVEN THE LATEST FORECASTS FOR THE
COEUR DALENE RIVER WE HAVE DECIDED TO ISSUE A FLOOD WATCH FOR
CATALDO...WHERE THE RIVER SHOULD PEAK RIGHT NEAR THE FLOOD STAGE
SOMETIME EARLY THURSDAY MORNING. FX
FRIDAY THROUGH SATURDAY...THIS PORTION OF THE FORECAST WILL FOCUS
ON THE UPPER LEVEL TROUGH MOVING OUT OF THE FORECAST AREA ON
FRIDAY AND THE BUILDING RIDGE FOR SATURDAY. THE OPERATIONAL GFS
APPEARS TO BE THE ODD MODEL OUT TODAY...WITH THE TRACK OF THE
TROUGH AND RESULTANT SHORTWAVE. THE GFS KEEP THE LOW AS A CUT-OFF
AND WELL WEST...(ALMOST TO THE CASCADES) AS COMPARED TO THE REMAINDER OF
THE FORECAST MODELS...WHICH OPENS THE LOW INTO AN OPEN WAVE AND
ALLOWS IT TO DROP SOUTH-SOUTHEAST AND FINALLY KICK OUT OF THE
FORECAST AREA BETWEEN 00Z-03Z SATURDAY. THIS FORECAST THEN LEANS
HEAVILY TOWARDS THAT SOLUTION. AS THE OPEN WAVE MOVES THROUGH THE
EAST-SOUTHEAST ZONES THE COMBINATION OF OROGAPHICALLY FAVORED
NORTHWEST FLOW...INSTABILITY AND LINGERING MID LEVEL MOISTURE
WILL SUPPORT SHOWERS THROUGH THE DAY AND INTO EARLY
EVENING...MAINLY ALONG THE CENTRAL IDAHO PANHANDLE. AT THE TIME
IT APPEARS THE CONVECTION WILL BE SHALLOW ENOUGH TO PRECLUDE
THUNDER IN THE FORECAST...BUT THAT WILL HAVE TO BE MONITORED OVER
THE NEXT FEW MODEL RUNS. TEMPERATURES WILL BE UP 4-7 DEGREES OVER
THURSDAY...BUT STILL A FEW DEGREES BELOW NORMAL. AS HIGH PRESSURE
BUILDS IN FRIDAY NIGHT THE ATMOSPHERE SHOULD STABILIZE AND FURTHER
DRY OUT. SO FOR THE REMAINDER OF FRIDAY NIGHT THROUGH SATURDAY
EXPECT MAINLY CLEAR SKIES AND A MINOR WARMING TREND WITH TEMPERATURES
AGAIN UP A FEW DEGREES AND APPROACHING SEASONAL NORMALS. /TOBIN
SATURDAY NIGHT THROUGH WEDNESDAY...NOT ALL OF THE 12Z GFS RUN IS
IN...AND WITH THE EXPECTATION THAT THERE ISNT TOO DRASTIC OF A
DEPARTURE BETWEEN ECMWF AND GFS FOR THE PERIODS IN QUESTION HAVE
RELIED MOSTLY ON ECMWF TO FRAME THE FORECAST FOR THIS TIME
INTERVAL. COLD AREA OF LOW PRESSURE TAKING A NORTHWEST TO
SOUTHEAST TRAJECTORY FROM SOMEWHERE OUT TO THE NORTHWEST OF THE
GULF OF ALASKA IS STILL RESOLVED IN SOME SHAPE OR FORM IN MODELS
TO DROP DOWN INTO THE PACIFIC NORTHWEST SATURDAY NIGHT AND ALLOW
FOR A COOL DOWN SUNDAY AS WELL AS SOME SHOWERS DUE TO THE
CONDITIONALLY UNSTABLE AIRMASS PROVIDED BY THE FEATURE...ADDITIONALLY
THE PRESSURE GRADIENT TIGHTENS QUITE A BIT AS OFFSHORE RIDGING
AMPLIFIES AT THE SAME TIME WHICH COULD LEAD FOR CONSIDERABLE WEST
WINDS AND STRONG GAP WINDS THROUGH THE CASCADES SUNDAY WHICH
SHOULD RAIN SHADOW OUT A GOOD PORTION OF THE LOWLANDS AND KEEP
HIGHER POPS RESTRICTED TO THE MORE OROGRAPHICALLY FAVORED MOUNTAIN
TERRAIN. WOULD EXPECT THE COLD TROF TO HANG AROUND ONE MORE DAY
KEEPING MONDAY SHOWERY TOO BUT SLIGHTLY WARMER...LATER THIS
OFFSHORE RIDGING IS EXPECTED TO AMPLIFY AND WITH ITS POSITIVE TILT
INTO WASHINGTON AND NORTHERN IDAHO IT SHOULD ALLOW FOR A
SIGNIFICANT WARMING TREND TUESDAY AND WEDNESDAY AS WELL AS FOR
DECREASED POPS...AND PRIMARILY RESTRICTING THEM TO THE NORTH.
/PELATTI
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL AT ALL TAF SITES THROUGH
18Z THU. MAIN WX OF CONCERN WILL BE THE THREAT OF -SHRA WHICH WILL
IMPACT ALL TAF SITES THROUGH 03Z THIS EVENING ASIDE FROM KEAT AND
KMWH. GIVEN THE APPROACH OF DRIER AIR FROM AN INCOMING COLD FRONT
WE SUSPECT CIGS WILL REMAIN AOA VFR LEVELS HOWEVER BRIEF PDS OF
MVFR CIGS ARE PSBL. THINGS WILL SETTLE DOWN DURING THE
EVENING...BUT A SHORTWAVE TROF CURRENTLY OFF THE COAST WILL HEAD
INTO THE KPUW AND KLWS LATE TONIGHT SPREADING A SMALL CHANCE OF
PRECIP. SW-NW WINDS WILL ALSO BE STRONG THIS AFTERNOON AND INTO
THE EVENING DUE TO STRONG MIXING BEHIND THE INCOMING COLD FRONT. FX
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 37 56 35 61 37 62 / 10 20 20 10 10 0
COEUR DALENE 37 57 33 61 35 64 / 20 20 20 20 10 0
PULLMAN 37 57 32 60 36 65 / 20 20 10 10 10 0
LEWISTON 42 64 39 68 42 71 / 10 20 10 10 0 0
COLVILLE 35 61 33 68 34 64 / 30 30 30 20 10 10
SANDPOINT 36 55 33 60 33 62 / 50 30 30 20 10 0
KELLOGG 35 53 31 58 34 63 / 40 30 30 20 10 10
MOSES LAKE 39 65 36 69 37 70 / 0 0 0 10 0 10
WENATCHEE 44 63 41 68 45 72 / 0 0 0 10 0 10
OMAK 37 64 36 69 38 68 / 0 10 0 10 0 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...FLOOD WATCH THROUGH THURSDAY MORNING FOR THE COEUR DALENE
RIVER AT CATALDO
WA...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 552 AM PDT WED MAY 7 2008 IDZ003-026-027-WAZ031>035-041>044-081300- IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- WATERVILLE PLATEAU- 552 AM PDT WED MAY 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A DRY COLD FRONT WILL BRING WINDY CONDITIONS TO THE REGION TODAY WITH LOCAL AFTERNOON WIND GUSTS OF UP TO 40 MPH AND AREAS OF BLOWING DUST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ001-002-004-WAZ036>038-081300- NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS- SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 552 AM PDT WED MAY 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The Spokane radar (KOTX), 97 km away, was scanning. The volume nearest the first event began at 23:11 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100653.